Hide this


January 02, 2008 | 6,881 views

Too many people are still unaware that chronic use of certain pain-relieving drugs can lead to severe gastrointestinal (GI) complications, such as ulcers, 50 to 80 percent of the people hospitalized for GI bleeding take non-steroidal anti-inflammatory drugs or NSAIDs, which include: aspirin, ibuprofen (as found in Advil), naproxen (Aleve), and ketoprofen (Orudis).

People who take NSAIDs for prolonged periods of time can develop several GI side effects, such as stomach aches, indigestion, or even ulcers. Ulcers can eventually lead to GI bleeding or may even perforate, spilling the contents of the stomach or small intestine into the sterile abdominal cavity. Every time they come in with bleeding, they have a 10% chance of dying.

Ulcers are found in about 15% of the people who use NSAIDs for at least 3 months. Yet, a majority of the individuals with ulcers do not even know they have them because they do not experience any pain. The Arthritis, Rheumatism, and Aging Medical Information System reports that approximately 76,000 people are hospitalized each year for GI complications caused by chronic NSAID use. The estimated annual cost for treating these patients is approximately $760 million dollars.

Part of the problem lies in the perception of over-the-counter pain medications. People do not realize that over-the-counter NSAIDs are drugs with potential toxic effects. In fact, a study done at the University of Alabama determined that 25% of the people taking NSAIDs did not even know why they were taking them.

But chronic use of NSAIDs should not be substituted with chronic use of Tylenol (acetaminophen). Large doses of either drug can damage the liver, especially in alcoholics. Actaminophen however will not cause an ulcer which will kill you. If you are have chronic pain it is a better choice but it is imperative that you use N-acetyl Cystein about 500 mg per day. This will prevent the depletion of glutathione, a very powerful intracellular antioxidant which when depleted is believed to cause the liver damage. However, it will not prevent the kidney damage which seems to result from taking both NSAIDs and acetaminophen together.

Click Here and be the first to comment on this article

Thank you! Your purchases help us support these charities and organizations.